Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 1, 2012, 4:45 AM MDT for 4 counties in Montana. It took effect at Jul 1, 2012, 12:00 PM MDT. It was in force for 7 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 4:45 AM MDT (10:45 UTC)
- In effect from
- Jul 1, 2012, 12:00 PM MDT
- Expired
- Jul 1, 2012, 6:57 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:15 PM MDT | HAIL 0.88 | 7 N Gibbonsville, MT | HAIL COVERED THE GROUND ALONG WITH VERY HEAVY RAIN. |
| Jul 1, 4:32 PM MDT | FUNNEL CLOUD | 22 S Dillon, MT | MULTIPLE REPORTS OF A FUNNEL CLOUD |
| Jul 1, 4:40 PM MDT | HAIL 0.5 | Dell, MT | |
| Jul 1, 5:09 PM MDT | HAIL 0.5 | 1 S Dillon, MT | LOTS OF SMALL HAIL BLANKETING THE GROUND. MOSTLY QUARTER INCH IN SIZE BUT A FEW UP TO HALF INCH. |
| Jul 1, 5:25 PM MDT | HAIL 0.5 | 9 Ene Dillon, MT | HAIL OF PEA SIZED TO ONE HALF INCH DIAMETER REPORTED 8 TO 9 MILES NORTHEAST OF DILLON FROM 520 TO 525 PM MDT. ALSO LARGE DROPS OF RAIN. |
| Jul 1, 5:30 PM MDT | HAIL 0.25 | Virginia City, MT | PEA SIZED HAIL REPORTED IN VIRGINIA CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3109 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738 WWUS85 KMSO 011045 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 445 AM MDT SUN JUL 1 2012 MTZ111-012130- /O.UPG.KMSO.FW.A.0001.120701T1800Z-120702T0300Z/ /O.NEW.KMSO.FW.W.0004.120701T1800Z-120702T0300Z/ EAST BEAVERHEAD- 445 AM MDT SUN JUL 1 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WINDS: SOUTHWEST 15 TO 20 MPH GUSTING TO 30 MPH. * MINIMUM HUMIDITIES: 9 TO 15 PERCENT * THUNDERSTORMS: CHANCE OF THUNDERSTORMS...POTENTIALLY DRY INITIALLY IN THE AFTERNOON BEFORE TURNING WET IN THE EVENING. * TIMING: TODAY NOON MDT THROUGH 9 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
2 follow-up statements
684 WWUS85 KMSO 012035 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 235 PM MDT SUN JUL 1 2012 MTZ111-020300- /O.CON.KMSO.FW.W.0004.000000T0000Z-120702T0300Z/ EAST BEAVERHEAD- 235 PM MDT SUN JUL 1 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * WINDS: SOUTHWEST 15 TO 20 MPH GUSTING UP TO 30 MPH. * MINIMUM HUMIDITIES: 11 TO 18 PERCENT * THUNDERSTORMS: CHANCE OF THUNDERSTORMS...POTENTIALLY DRY INITIALLY IN THE AFTERNOON BEFORE TURNING WET IN THE EVENING. * TIMING: UNTIL 9 PM MDT THIS EVENING PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
075 WWUS85 KMSO 020057 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 657 PM MDT SUN JUL 1 2012 MTZ111-020200- /O.CAN.KMSO.FW.W.0004.000000T0000Z-120702T0300Z/ EAST BEAVERHEAD- 657 PM MDT SUN JUL 1 2012 ...RED FLAG WARNING IS CANCELLED FOR THE EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE INCREASED THIS EVENING AS WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE MOVED INTO THE REGION. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 1, 4:25 AM MDT, 20 minutes earlier.
Area forecast discussion, Jul 1, 4:25 AM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
425 AM MDT Sun Jul 1 2012
.DISCUSSION...
Southwesterly flow aloft will continue to be present over the
Northern Rockies through the latter portion of this upcoming week.
Periodic storm systems embedded within the upper level flow will
impact the region as follows:
Much of western Montana...the environment today will be favorable
for strong storms to develop. A slight chance of damaging winds and
large hail are forecast through this evening.
Northwest Montana...high chances of precipitation during today and
again Tuesday, as well as near record inflow, will push Lake
Koocanusa closer to a pool-full situation. Once pool-full is
reached, outflow will be increased and impact those along the
Kootenai River below Libby Dam.
Southwest Montana...wind from the storm systems of today and
Tuesday will combine with low humidity to increase fire danger.
Any thunderstorm the develops across the East Beaverhead National
Forest may create new fire starts.
By the end of this coming week...temperatures are anticipated to
reach the warmest readings of this year, as high pressure
strengthens over the Northern Rockies. Afternoon temperatures
over 90 degrees are forecast at lower elevations for Saturday and
Sunday.
&&
.AVIATION...Shortwave energy and an associated cold front have
already produced thunderstorms with hail and heavy rain in
northwest Montana this morning. The boundary has somewhat stalled
at current time but is forecast to move closer to KMSO by 07/1200z
and thunderstorms are again expected. Gusty winds, hail and heavy
rain should all be expected with storms through this morning from
KGPI to KMSO and this afternoon and near KBTM. Wind today will be
a combination of larger scale gradient forcing and wind associated
with thunderstorms. High resolution model guidance show shower
and thunderstorm chances through 02/0000z this evening, but
thereafter conditions are expected to improve.
&&
.FIRE WEATHER...
Conditions continue to look favorable for fire weather highlights
across southwest Montana during this afternoon. Lightning, gusty
and erratic thunderstorm winds, and low daytime humidity will all
be present through this evening. These fire weather highlights
include the East Beaverhead National Forest.
A very similar kind of adverse fire weather scenario appears to
develop again during Tuesday across southwest Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 9 PM MDT this evening
Butte/Blackfoot Region.
ID...RED FLAG WARNING from Noon today to 9 PM MDT this evening
Eastern Lemhi County.
&&
Zumpfe/Kitsmiller
Aviation...KitsmillerIn the hours before
Special weather statement, Jun 30, 11:26 PM MDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1126 PM MDT SAT JUN 30 2012
MTZ001>004-010630-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-WEST GLACIER/BOB MARSHALL REGION-
1126 PM MDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHWESTERN LAKE...WESTERN MISSOULA AND MINERAL COUNTIES
UNTIL 1230 AM MDT...
AT 1121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DE BORGIA...OR 6 MILES
NORTHWEST OF SAINT REGIS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...THOMPSON FALLS...
KALISPELL...EVERGREEN...PARADISE...PLAINS...BIG ARM...WHITEFISH...
COLUMBIA FALLS...KEYSTONE...SNIDER...EDDY...WEEKSVILLE...PERMA...
CAMAS PRAIRIE...HOT SPRINGS...CAMAS...BEND...LONEPINE...NIARADA AND
ELMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4842 11396 4689 11478 4716 11528 4725 11534
4728 11550 4736 11559 4843 11464
TIME...MOT...LOC 0526Z 222DEG 33KT 4737 11518
ZUMPFESpecial weather statement, Jul 1, 12:32 AM MDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1232 AM MDT SUN JUL 1 2012 MTZ001>003-010730- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 1232 AM MDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...EASTERN SANDERS AND NORTHERN LAKE COUNTIES UNTIL 130 AM MDT... AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG ARM...OR 6 MILES NORTHWEST OF POLSON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL... EVERGREEN...WOODS BAY...SWAN LAKE...BIGFORK...COLUMBIA FALLS... PROCTOR...LAKE MARY RONAN...ROLLINS...KILA...LAKESIDE...SOMERS... CRESTON...LA SALLE...HUNGRY HORSE...MARTIN CITY...CORAM...ESSEX AND BLACKTAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4849 11403 4827 11340 4758 11411 4784 11485 TIME...MOT...LOC 0632Z 217DEG 38KT 4781 11418 ZUMPFE
Special weather statement, Jul 1, 2:10 AM MDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
210 AM MDT SUN JUL 1 2012
MTZ001-003-004-010900-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
210 AM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WESTERN
LAKE...WESTERN MISSOULA AND CENTRAL MINERAL COUNTIES UNTIL 300 AM
MDT...
AT 206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF SAINT REGIS...MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...
SUPERIOR...PARADISE...PLAINS...KEYSTONE...PERMA...CAMAS PRAIRIE...HOT
SPRINGS AND CAMAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4774 11473 4741 11427 4704 11510 4707 11514
4713 11519 4714 11524 4716 11527 4719 11527
TIME...MOT...LOC 0810Z 226DEG 32KT 4719 11508
KITSMILLERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:26 PM MDT | Special Weather Statement | MSO | Flathead, Mineral, Sanders | 64 min |
| Jul 1, 12:32 AM MDT | Special Weather Statement | MSO | Flathead, Lake | 58 min |
| Jul 1, 2:10 AM MDT | Special Weather Statement | MSO | Mineral | 50 min |
| Jul 1, 2:15 AM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Mineral, Missoula, Sanders | 45 min |
| Jul 1, 2:48 PM MDT | Special Weather Statement | MSO | 27 min | |
| Jul 1, 3:27 PM MDT | Special Weather Statement | MSO | Ravalli | 48 min |
| Jul 1, 3:31 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 44 min |
| Jul 1, 4:37 PM MDT | Special Weather Statement | MSO | Deer Lodge | 38 min |
| Jul 1, 5:33 PM MDT | Special Weather Statement | MSO | Powell | 42 min |
| Jul 1, 5:44 PM MDT | Special Weather Statement | MSO | Flathead | 31 min |
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.